Hail, Howard
- When
- September 19, 4:22 PM CST
- Where
- Howard County, 2.76 mi S of Riceville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.330, -92.550
Local businesses south of Riceville reported penny to nickel sized hail.
On September 19th, a lone severe thunderstorm developed a very impressive hail core aloft as it moved into Howard County. As it progressed through Howard County, it dropped quarter sized hail southeast of Riceville which damaged crops.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
On September 19th, a lone severe thunderstorm developed a very impressive hail core aloft as it moved into Howard County. As it progressed through Howard County, it dropped quarter sized hail southeast of Riceville which damaged crops. Later into the evening, additional storms developed near the Mississippi River bringing isolated wind damage to Clayton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 19, 1:15 PM CST, 3 hours 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service La Crosse WI 215 PM CDT Thu Sep 19 2024 .KEY MESSAGES... - Showers and thunderstorms are expected to increase for this afternoon and evening (70 to 90%). A slight risk (level 2 of 5) for severe weather continues for much of the area. Main hazards are large hail and damaging winds, an isolated tornado, lightning and local downpours of heavy rain. - Above normal temperatures continue through Saturday before cooling to more seasonal temperatures lasting into early next week. - Chances for rain return Saturday and possibly Sunday as next storm system moves into the region. && .DISCUSSION... Issued at 210 PM CDT Thu Sep 19 2024 Overview: Late morning water vapor satellite imagery, 500mb heights, and lightning showed an area of closed low pressure over the Saskatchewan/Manitoba border with a ridge from parts of the Great Lakes into the Mid-Mississippi Valley to the Southern Plains. A second area of closed low pressure was over the Southwest U.S. Lightning was noted to the east of the upper level trough from parts of northern Minnesota into western Wisconsin/central Iowa toward northwest Missouri. An additional isolated storm was noted near the front in northeast Neb. Surface dewpoints at 16Z were mostly in the upper 50s to lower 60s. Dewpoints in the upper 60s to around 70 were pooled ahead of the surface front in southwest Minnesota. At 17Z...Visible satellite imagery has some clouds locally with a large clearing area to the west with temperatures warming into the 80s. An 18Z radiosonde was launched at MPX. Lapse rates were steep around 8.7 deg C/km with SBCAPE of nearly 3000 J/kg and downdraft CAPE of near 1000 J/kg. The latest reflectivity shows storms growing across northern Iowa with one severe thunderstorm warning issued already. This is an hour or two ahead of some of the CAMs and these storms are more elevated. Strong to severe storm potential with locally heavy rain: The 500mb trough axis is forecast to swing through the upper Mississippi Valley this afternoon into this evening dragging a cold front into the forecast area; gradually exiting the area Friday morning. The axis of instability over western Minnesota and northwest Iowa will shift eastward with increasing moisture transport, an strengthening deep layer shear (pockets of 40-60kts) and 0-1km shear (30-40kts). MLCAPE tends to be strongest 21-03Z (1000-2500J/kg) in the western portions of the forecast area, clipping west central WI. A few of the CAMs (WRFARW/NAMNest) have more convection into early afternoon for portions of northeast Iowa, thus will continue to monitor this area along the moisture gradient and gradient of MUCAPE. Attention then turns to storms increasing ahead of the cold front with upscale growth along the front. Discrete storms will be capable of producing of severe weather with large hail, damaging winds, and isolated tornadoes. Some of the forecast soundings are showing slightly more veered winds versus backed winds, thus the tornado threat will be conditional on the ability to tap the backed flow. The most recent HRRR/RAP show multiple southwest to northeast broken lines and potential for embedded bows or surges with some of the line segments. The HRRR/RAP do try to converge these lines as they move into western WI by 02 or 03Z, but not as much as the other hi-res data. Additional storms develop to the west during the evening and linger until the front pushes through. A severe weather watch was being coordinated and issued for parts of southeast MN, wcntrl WI, and parts of northeast Iowa. Initially, the MPX 19.12Z sounding has a low level inversion and dry air below 850mb. Deeper moisture is arriving though with a 15 deg. C 850mb dewpoint. Precipitable water values at MPX were nearly 1.5 inches and are forecast to increase across the forecast area 1.5 to 2". The 2" axis around 00Z is in the western parts of the forecast area (parts of SE MN/WC WI) exits the area around 06Z with drying from the west. Forecast soundings show a warm cloud depth of around 4km. We have some 10-40% probabilities of 1" per hr. rates on the 19.12Z The 3hr FFG is 2.5 to 3.5". The storm movement is on the faster side 25 to 35kts which is less supportive of flash flooding. However, will want to monitor rain rates and storms moving over the same area. HREF PMM for 3hr shows some isolated spots could see amounts in excess of 2 to 3 inches. Above normal temperatures through Saturday then cooler for the weekend into next week: Surface high pressure builds in for Friday, however 850mb temperatures do not cool significantly until the next cold front Saturday night. Highs Friday and Saturday should range from the mid 70s to the mid 80s. As another 500mb trough moves through central Canada and the closed low over the Southwest U.S. moves into the Four Corners region, moisture returns northward and ahead of the trough Saturday. The forcing appears to be somewhat split, but there is enough to mention rain chances 40-70% Saturday night and possibly into Sunday. There is not great agreement for Sunday on the strength of the push of dry air with the cold front and the strength of the storm system moving through Colorado with the deterministic runs. The ensembles do have 40-70 probabilities of 0.25" or more. We'll continue to monitor this though with the deterministic EC being drier for Sunday. Similarly for Monday, depending on the closed low tracking into the region, precipitation may affect parts of the forecast area. We are on the cool side of the front Sunday into mid-week, thus temperatures remain seasonable in the 60s to lower 70s. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1236 PM CDT Thu Sep 19 2024 Thunderstorms will be the main aviation concern this evening with IFR category reductions possible at times. As a result, have included a prevailing MVFR conditions with a tempo for IFR visbys where confidence is highest on timing. Winds may shift to westerly with strong wind gusts being possible as storms move through. With convective initiation still 4-5 hours away, likely will need to make forecast adjustments prior to the 00z issuance depending on convective trends. Storms move eastbound through the region during the evening and eventually exit towards midnight. As a front passes through the region, cooling overnight temperatures and recent rainfall in combination with clearing skies will create a fairly favorable fog/low-stratus setup into the morning hours on Friday. However, there remains some questions with how some stronger winds to around 20 kts in model soundings (recent HRRR/RAP/NAM) just off the surface will impact any fog/low-stratus formation. Consequently, held with the 3SM but will likely introduce IFR/LIFR reductions in subsequent issuances as forecast confidence increases. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Zapotocny AVIATION...Naylor
Hazardous Weather Outlook National Weather Service La Crosse WI 259 PM CDT Thu Sep 19 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-210000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 259 PM CDT Thu Sep 19 2024 This Hazardous Weather Outlook is for portions of northeast Iowa, southeast Minnesota and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Storms will continue to develop this afternoon, moving west to east across the area into the late evening hours. Some could be severe with a large hail and damaging wind threat. A tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional storm chances for the weekend into early next week. The probability for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Storm spotters groups will be needed for parts of southeast Minnesota, northeast Iowa and west central Wisconsin this afternoon and this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny
Preliminary Local Storm Report
National Weather Service La Crosse WI
409 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM Tstm Wnd Dmg 2 ESE Ostrander 43.60N 92.39W
09/19/2024 Fillmore MN Law Enforcement
Semi blown over on Highway 63.
&&Preliminary Local Storm Report
National Weather Service La Crosse WI
429 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Hail 2 WNW Taopi 43.57N 92.68W
09/19/2024 M0.88 Inch Mower MN Public
&&
JSBSpecial Weather Statement
National Weather Service La Crosse WI
435 PM CDT Thu Sep 19 2024
MNZ088-192215-
Winona MN-
435 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WINONA COUNTY THROUGH
515 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lewiston, or 16 miles southwest of Winona, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Lewiston around 440 PM CDT.
Winona and Stockton around 450 PM CDT.
Trempealeau around 505 PM CDT.
Other locations impacted by this storm include Witoka, Saratoga,
County Roads 6 And 33, Wyattville, Wilson, Hart, Ridgeway, Utica,
Pickwick, and Fremont.
This includes Interstate 90 in Minnesota between mile markers 233 and
265.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.
&&
LAT...LON 4396 9208 4410 9170 4410 9168 4407 9166
4405 9161 4403 9159 4402 9151 4401 9148
4401 9145 4396 9141 4395 9138 4385 9170
4385 9207 4387 9208
TIME...MOT...LOC 2133Z 246DEG 35KT 4391 9194
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NaylorPreliminary Local Storm Report
National Weather Service La Crosse WI
459 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tstm Wnd Gst 3 NE Ostrander 43.64N 92.39W
09/19/2024 M60 MPH Fillmore MN Trained Spotter
0415 PM Tstm Wnd Gst Greenleafton 43.58N 92.21W
09/19/2024 M54 MPH Fillmore MN Trained Spotter
0425 PM Hail 2 N Preston 43.70N 92.08W
09/19/2024 M0.50 Inch Fillmore MN Trained Spotter
0425 PM Tstm Wnd Dmg 1 E Etna 43.60N 92.33W
09/19/2024 Fillmore MN Trained Spotter
One tree down along County Road 14.
&&Preliminary Local Storm Report
National Weather Service La Crosse WI
500 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Tstm Wnd Gst 4 N Lyle 43.56N 92.95W
09/19/2024 M52 MPH Mower MN Mesonet
Mesonet station MN144 U.s.218 - Lyle - Mp 4.
&&Special Weather Statement
National Weather Service La Crosse WI
507 PM CDT Thu Sep 19 2024
MNZ088-WIZ033-041-192245-
Winona MN-Trempealeau WI-La Crosse WI-
507 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WINONA...CENTRAL LA
CROSSE AND SOUTHEASTERN TREMPEALEAU COUNTIES THROUGH 545 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dakota, or 11 miles northwest of La Crescent, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Trempealeau, Dakota, and Brice Prairie around 510 PM CDT.
Holmen around 515 PM CDT.
Other locations impacted by this storm include Camp Decorah, Perrot
State Park, Stevenstown, The Valley View Mall, Council Bay, Ridgeway,
New Hartford, County Roads M And W, Peacock Hill, and Mindoro Cut.
This includes the following highways...
Interstate 90 in Minnesota between mile markers 260 and 276.
Interstate 90 in Wisconsin between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.
&&
LAT...LON 4385 9146 4385 9159 4402 9156 4414 9118
4411 9115 4407 9115 4407 9111 4386 9096
TIME...MOT...LOC 2207Z 247DEG 36KT 4392 9148
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NaylorThe La Crosse radar (KARX), 122 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Local businesses south of Riceville reported penny to nickel sized hail.
The public reported quarter sized hail 4 miles southeast of Riceville. Damage to was also noted to the crops from the hail.
The public reported nickel sized hail 2 miles southeast of Burr Oak.
The public reported damage to a barn via social media east of Elkader. The barn had its door blown in and half of the roof blown off.
The public reported a corn field flattened along the east side of State Highway 52.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213457, 1213458, 1213459, 1213460, 1213461.